Thunderstorm Wind, Gadsden
- When
- August 11, 12:38 PM EST
- Where
- Gadsden County, 3.28 mi WNW of Oak Grove
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 30.710, -84.780
A tree fell on a power line.
As is typical during summer, scattered afternoon thunderstorms produced a few instances of damaging winds across northwest Florida.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TAE wrote it up.
As is typical during summer, scattered afternoon thunderstorms produced a few instances of damaging winds across northwest Florida.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 11, 8:59 AM EST, 3 hours 39 minutes earlier.
Area Forecast Discussion National Weather Service Tallahassee FL 959 AM EDT Tue Aug 11 2020 .UPDATE... No significant changes to the previous forecast appear necessary. Expect convective coverage to increase this afternoon in association with both the sea breeze and a weak upper level vort max moving in from the north. Boundary collisions late this afternoon could result in some storms briefly becoming severe with gusty winds the main threat. The SPC has outlooked portions of the area in a marginal risk for severe storms this afternoon. The 12z KTAE sounding is seasonably unstable. Precipitable water values near 2 inches will lead to localized heavy rain amounts with cell mergers as well. && .PREV DISCUSSION [646 AM EDT]... .NEAR TERM [Through Tonight]... Another active day for showers and thunderstorms is expected as an upper level ridge continues breaking down and an upper level trough takes hold over the southeastern US. Northerly flow (typically a drier flow regime for us in the absence of upper level support) will keep much of the initial convection this afternoon across our FL counties where low level convergence will be maximized. By later in the afternoon, steeper lapse rates aloft associated with the upper level trough, and outflow boundaries/seabreeze pushing north from earlier convection will aide in additional storms developing further inland into AL and GA. High temperatures will be slightly cooler today and generally in the lower 90s. Any locations that see a later start to convection could hit the mid 90s. Like what we saw on Monday, preciptable waters are plenty supportive for heavy rain, especially in any slow moving thunderstorms where a quick 1 to 2 inches of rain is possible. This could cause localized flooding. Storms will linger into the evening hours with activity expected to mostly diminish after midnight. Low temperatures will be warm and in the mid 70s. Temps along the coast are expected to be around 80. .SHORT TERM [Wednesday Through Thursday Night]... Upper level vort maxes remain across the area on Wednesday which will provide a more than normal amount of lift. That, combined with normal sea breeze convection and PW values above 2 inches, will give the area widespread showers and thunderstorms Wed and Thu. PW values are actually even higher on Thu and there seems to be a stronger upper trough/shortwave in the eastern part of our area. This will lead to POPs near 80-90 in SW GA for Thu afternoon. Compared to looking at forecast soundings last night, the ones now for Wed and Thu show much more robust instability profiles even with a saturated soundings. So even though heavy rain will be the main threat, a few strong storms are possible. Highs Wed remain in the mid 90s but start to decrease to lower 90s on Thu with more clouds/rain. Lows will be in the mid 70s. Heat index values may get close to 108 in some areas before the widespread rain moves in on Wed. .LONG TERM [Friday Through Tuesday]... Winds remain southerly on Friday with another trough moving in from the west. Outflow boundaries from the sea breeze along with the shortwaves from the trough will give the area widespread to numerous showers and thunderstorms Friday. The trough moves through on Saturday with widespread showers and storms once again. Drier air will start to return Sunday with northwest flow but the lingering upper low will keep enough lift around for scattered to widespread showers and thunderstorms Sun afternoon. The upper trough lingers just east of us Mon and Tue which will given us 70-80% chances of rain in the eastern half of the region. Highs remain in the lower 90s with lows in the lower 70s. .AVIATION... [Through 06Z Wednesday] VFR conditions should prevail through much of the period but occasional LIFR/VLIFR conditions are possible at isolated terminals due to patchy fog from now through 13z, especially east of KTLH. After sunrise, expect scattered/widespread showers and thunderstorms again with MVFR/IFR conditions possible in the heaviest downpours. Added prevailing thunder at all sites this afternoon due to the high coverage expected. Amendments will likely be needed for timing. .MARINE... West southwest winds will be less than 10 knots with seas less than 2 feet through the period. Scattered showers and thunderstorms are possible each day and winds and seas will be higher in and near thunderstorms. .FIRE WEATHER... With rain chances well above normal, and humid conditions expected the next few days, fire weather concerns will remain low. Dispersions and mixing heights will be on the lower side the next few days, along along with a potential for patchy fog overnight in this pattern. .HYDROLOGY... Afternoon showers and thunderstorms will increase in coverage through the week with widespread coverage expected across the area. Generally one to three of rainfall inches is expected but that will be basin average amounts. Thunderstorms will be moving slowly and will be efficient rain producers. While river flooding is not expected, localized flooding is possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested. However, spotters are always encouraged to safely report significant weather conditions when they occur (while following all local, state, and CDC guidelines) by calling the office or tweeting us @NWSTallahassee. && .PRELIMINARY POINT TEMPS/POPS... Tallahassee 93 73 92 74 91 / 70 40 70 40 90 Panama City 90 77 91 78 89 / 40 30 60 40 60 Dothan 93 73 94 73 90 / 60 30 70 40 70 Albany 94 74 94 74 91 / 60 40 70 50 90 Valdosta 91 73 90 73 89 / 70 40 70 50 80 Cross City 91 74 91 74 91 / 50 40 70 40 60 Apalachicola 89 76 89 77 89 / 40 30 50 50 50 && .TAE WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AL...None. GM...None. && UPDATE...DVD NEAR TERM...Dobbs SHORT TERM...LN LONG TERM...LN AVIATION...LN MARINE...LN FIRE WEATHER...Dobbs HYDROLOGY...LN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1127 AM EDT TUE AUG 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 AM WATER SPOUT 3 SSW HOLLYWOOD BEACH 30.22N 85.98W
08/11/2020 GMZ750 FL PUBLIC
BRIEF SPIN-UPS REPORTED.
&&
DVDSpecial Weather Statement
National Weather Service Tallahassee FL
1205 PM EDT Tue Aug 11 2020
FLZ026-111645-
Liberty FL-
1205 PM EDT Tue Aug 11 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LIBERTY COUNTY UNTIL 1245
PM EDT...
At 1204 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Blountstown, moving southeast at 20 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Bristol, Telogia, Rock Bluff, Vilas, Hosford, Lowry, Roy and Clio.
LAT...LON 3019 8488 3052 8500 3054 8498 3057 8489
3053 8488 3053 8482 3052 8482 3052 8480
3050 8478 3046 8478 3046 8475 3037 8467
3037 8468 3035 8468 3033 8472 3032 8470
3029 8473 3026 8474 3025 8470
TIME...MOT...LOC 1604Z 329DEG 16KT 3047 8490
42-DVDSpecial Weather Statement
National Weather Service Tallahassee FL
1243 PM EDT Tue Aug 11 2020
FLZ011-016-017-026-027-127-111745-
Liberty FL-Gadsden FL-Coastal Wakulla FL-Jackson FL-
Inland Wakulla FL-Leon FL-
1243 PM EDT Tue Aug 11 2020
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WAKULLA...GADSDEN...
CENTRAL LIBERTY AND SOUTHWESTERN LEON COUNTIES UNTIL 145 PM EDT/1245
PM CDT/...
At 1243 PM EDT/1143 AM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 8 miles west of Greensboro
to 22 miles west of Crawfordville. Movement was southeast at 15 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Quincy, Greensboro, Chattahoochee, Gretna, Sopchoppy, East Camp, Rock
Bluff, Jewel Fire Tower, Juniper, Douglas City, Hosford, Rosedale,
Clio, Santa Clara, Poplar Camp, Smith Creek, Jinks, Quincy Airport,
Lowry and Wetumpka.
LAT...LON 3001 8485 3058 8495 3059 8495 3062 8491
3066 8489 3070 8486 3071 8486 3071 8487
3072 8487 3070 8455 3002 8448 3001 8456
TIME...MOT...LOC 1643Z 329DEG 13KT 3054 8489 3022 8472
42-DVDSpecial Weather Statement
National Weather Service Tallahassee FL
102 PM EDT Tue Aug 11 2020
GAZ156-111745-
Decatur GA-
102 PM EDT Tue Aug 11 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DECATUR COUNTY UNTIL
145 PM EDT...
At 102 PM EDT, Doppler radar was tracking a strong thunderstorm near
Chattahoochee, or 14 miles northwest of Quincy, moving southeast at
20 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Chattahoochee, Jinks, Recovery and Faceville.
LAT...LON 3084 8457 3070 8454 3071 8486 3074 8487
3078 8482 3078 8481 3080 8480 3080 8479
3082 8478 3086 8474
TIME...MOT...LOC 1702Z 317DEG 19KT 3073 8475
42-DVDSpecial Weather Statement
National Weather Service Tallahassee FL
116 PM EDT Tue Aug 11 2020
FLZ028-128-111800-
Inland Taylor FL-Coastal Taylor FL-
116 PM EDT Tue Aug 11 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TAYLOR COUNTY UNTIL 200
PM EDT...
At 116 PM EDT, Doppler radar was tracking a strong thunderstorm near
Perry, moving southeast at 10 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Perry, Pinland, Secotan, Boyd, Smith, Carbur, Lake Bird, Foley,
Perry-Foley Airport, Bucell Junction, Athena, Hampton Springs,
Fenholloway and Adams Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3000 8337 2988 8345 2984 8358 3006 8386
3027 8360 3015 8337
TIME...MOT...LOC 1716Z 316DEG 10KT 3011 8366
42-DVDSpecial Weather Statement National Weather Service Tallahassee FL 125 PM EDT Tue Aug 11 2020 FLZ016-017-027-111745- Gadsden FL-Inland Wakulla FL-Leon FL- 125 PM EDT Tue Aug 11 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WAKULLA... SOUTHEASTERN GADSDEN AND SOUTH CENTRAL LEON COUNTIES UNTIL 145 PM EDT... At 125 PM EDT, Doppler radar was tracking a strong thunderstorm near Midway, moving southeast at 10 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Midway, Woodville, Crawfordville, Quincy, Tallahassee, Tallahassee Comm College, Wakulla, Lake Bradford, Brown House, Leon Sinks, Gaither Community Center, Lake Munson, Wakulla Springs, Eight Mile Pond, Bethel, Tallahassee Regional A/P, Springsax Park, Andrew, Arran and Lutterloh. LAT...LON 3057 8456 3056 8440 3024 8417 3015 8452 TIME...MOT...LOC 1725Z 316DEG 10KT 3042 8443 42-DVD
The Tallahassee radar (KTLH), 55 km away, was scanning. The volume nearest the first event began at 17:37 UTC.
9 thunderstorm wind, 1 lightning. Local standard time, as filed.
A tree fell on a power line.
A tree was blown down across the roadway.
Several trees were blown down.
Several trees were blown down.
A tree was blown down.
Lightning struck 2 homes and resulted in fires.
A tree was blown down along with multiple power lines.
A tree was blown down in Fountain.
A tree was blown down.
Trees fell across roadways in the Porter Lake area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2020Every state in 2020This day in weather historyWarnings in Florida, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915621, 915622, 915623, 915625, 915626, 915627, 915640, 915641, 915643, 915644.